Alert archive / Minnesota / Gale Watches in 2021
Gale Watch 9, NWS Duluth, MN
NWS Duluth, MN issued this gale watch at Dec 2, 2021, 10:17 PM CST. It took effect at Dec 3, 2021, 6:00 PM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 2, 2021, 10:17 PM CST (04:17 UTC)
- In effect from
- Dec 3, 2021, 6:00 PM CST
- Expired
- Dec 3, 2021, 3:05 AM CST
- In force
- Issued by
- NWS Duluth, MN
The text
As transmitted.
637 WHUS73 KDLH 030417 MWWDLH URGENT - MARINE WEATHER MESSAGE National Weather Service Duluth MN 1017 PM CST Thu Dec 2 2021 LSZ140>142-031630- /O.NEW.KDLH.SC.Y.0102.211203T1800Z-211204T0000Z/ /O.NEW.KDLH.GL.A.0009.211204T0000Z-211204T1600Z/ Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- 1017 PM CST Thu Dec 2 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TO 6 PM CST FRIDAY... ...GALE WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY MORNING... * WHAT...For the Small Craft Advisory, west winds 10 to 15 kt with gusts up to 30 kt expected. For the Gale Watch, northwest winds 15 to 20 kt with gusts up to 40 kt possible. * WHERE...Grand Portage to Grand Marais MN, Grand Marais to Taconite Harbor MN and Taconite Harbor to Silver Bay Harbor MN. * WHEN...For the Small Craft Advisory, from noon to 6 PM CST Friday. For the Gale Watch, from Friday evening through Saturday morning. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$ LSZ121-143>148-150-031630- /O.NEW.KDLH.SC.Y.0102.211203T1800Z-211204T1600Z/ Chequamegon Bay-Bayfield to Oak Point WI- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 1017 PM CST Thu Dec 2 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM NOON FRIDAY TO 10 AM CST SATURDAY... * WHAT...West winds 15 to 25 kt with gusts up to 30 kt and waves 2 to 5 ft expected. * WHERE...Portions of Lake Superior. * WHEN...From noon Friday to 10 AM CST Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$
1 follow-up statement
208 WHUS73 KDLH 030905 MWWDLH URGENT - MARINE WEATHER MESSAGE National Weather Service Duluth MN 305 AM CST Fri Dec 3 2021 LSZ140>142-032115- /O.CON.KDLH.SC.Y.0102.211203T1800Z-211204T0000Z/ /O.UPG.KDLH.GL.A.0009.211204T0000Z-211204T1600Z/ /O.NEW.KDLH.GL.W.0015.211204T0000Z-211204T1600Z/ Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- 305 AM CST Fri Dec 3 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS EVENING... ...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 10 AM CST SATURDAY... * WHAT...For the Gale Warning, northwest winds 15 to 20 kt with gusts up to 40 kt and waves 1 to 3 ft expected. For the Small Craft Advisory, west winds 10 to 15 kt with gusts up to 30 kt expected. * WHERE...Grand Portage to Grand Marais MN, Grand Marais to Taconite Harbor MN and Taconite Harbor to Silver Bay Harbor MN. * WHEN...For the Gale Warning, from 6 PM this evening to 10 AM CST Saturday. For the Small Craft Advisory, from noon today to 6 PM CST this evening. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LSZ121-143>148-150-032115- /O.CON.KDLH.SC.Y.0102.211203T1800Z-211204T1600Z/ Chequamegon Bay-Bayfield to Oak Point WI- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 305 AM CST Fri Dec 3 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 10 AM CST SATURDAY... * WHAT...West winds 15 to 25 kt with gusts up to 35 kt and waves 2 to 5 ft expected. * WHERE...Portions of Lake Superior. * WHEN...From noon today to 10 AM CST Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this gale watch went out at Dec 2, 5:32 PM CST, 4 hours 45 minutes earlier.
Area forecast discussion, Dec 2, 5:32 PM CST, 4 hours 45 minutes before
Area Forecast Discussion National Weather Service Duluth MN 532 PM CST Thu Dec 2 2021 .DISCUSSION...(This evening through Wednesday) Issued at 424 PM CST Thu Dec 2 2021 Summary: The main focus is the potential for accumulating snow this weekend from late Saturday afternoon through Sunday night. Confidence has been increasing for snow totals exceeding 4 inches across a large portion of the area. Of lesser impact will be a clipper system tomorrow, bringing an inch or less of snow. Expect much colder temps early next week, with highs in the teens and lows dropping below 0. Expect cloud cover to increase tonight as a shot of mid-level vorticity associated with a clipper system enters the CWA. Hi-res models have a band of QPF arriving late this evening in the far southwestern CWA and propagating northeast throughout the night. The residence time of this band of snow is expected to be relatively short, which will limit snow accumulations. Most locations across the CWA should see snow totals through tomorrow morning remaining under half an inch. High pressure developing behind Friday's snow band will keep conditions quiet throughout the day on Saturday. Attention turns towards Saturday evening as a strong low pressure system will begin to impact the CWA. This surface low pressure is currently progged to track through southern Minnesota and into western Wisconsin. This would place the majority of the CWA in the cold sector and underneath the deformation zone. Moisture associated with system is favorable, with the initial shot of moisture being supplied by an atmospheric river from the Pacific northwest. Once the low tracks into the upper Mississippi basin, gulf moisture is likely to help enhance the trowal across the CWA. Given the consistency of the storm track in recent model runs, confidence in accumulating snow has increased. The question now turns towards the amount of snow expected. There is high confidence that all locations in the CWA will see at least 2 inches of snow from Saturday afternoon to Monday morning. When looking at probabilistic guidance, there is a large swath across most of the area where accumulations greater than 4 inches are likely. Model soundings show a prolonged period of deep saturation within the DGZ, which supports this trend towards higher accumulations. Timing for the heaviest snowfall rates is expected to be throughout the daylight hours on Sunday. Of note will be the potential for higher accumulations in the higher terrain of the North Shore due to lake-effect. East-southeast flow combined with relatively warm lake temps and orographic effects are likely to lead to accumulations of 8 inches or greater along the North Shore. Accumulations exceeding a foot are possible, but there is greatly reduced confidence in the models for accumulations this high. These accumulations along the North Shore and across the CWA are subject to change over the next couple days. Therefore, this will be a system to keep an eye on. Following this weekend's system, a polar airmass will advect into the CWA. This will result in high temps in the teens for the first few days of next week. Low temps early next week are likely to drop below zero across the CWA with winds chills around -10 to -20. Mostly zonal flow aloft will result in several additional chances for snow next week. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 532 PM CST Thu Dec 2 2021 MVFR to VFR conditions are expected to begin the period as cyclonic flow remains over the region. A band of light snow is expected to cross the area. Expect cigs and vsbys to drop behind this band of snow as fog develops. IFR to LIFR conditions are likely throughout the morning tomorrow. These reduced conditions will improve to VFR in the afternoon as high pressure develops. && .MARINE... Issued at 424 PM CST Thu Dec 2 2021 High pressure building near western Lake Superior tonight will keep conditions relatively quiet. Winds are expected to shift from the north-northwest to the southwest tomorrow morning following a band of rain/snow. Winds speeds tomorrow afternoon are forecasted to reach 15 to 20 knots with gusts of 25 to 30 knots. A Small Craft Advisory may be needed Friday afternoon and into Saturday morning. There is a potential for gale-force winds Friday night along the North Shore and around the Apostle Islands. However, confidence is not high enough at this time for a Gale Watch or Warning. Waves of 1 foot or less are expected tonight. Once southwest winds ramp up tomorrow afternoon, waves of 4-6 feet may develop around the Apostle Islands and nearby South Shore waters. && .PRELIMINARY POINT TEMPS/POPS... DLH 25 36 18 28 / 30 20 0 10 INL 18 32 13 23 / 20 20 10 10 BRD 27 38 20 31 / 40 10 0 10 HYR 24 38 17 31 / 30 10 0 0 ASX 24 39 20 31 / 20 20 0 0 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && DISCUSSION...Unruh AVIATION...JDS MARINE...Unruh
Hazardous weather outlook, Dec 2, 3:10 PM CST, 7 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 310 PM CST Thu Dec 2 2021 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-032115- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 310 PM CST Thu Dec 2 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Confidence continues to increase for a round of accumulating snow to fall across a large portion of the Northland late Saturday through Sunday night. Some uncertainty remains regarding the exact track of the system, but at least shovelable snow is looking more likely. Some plowable snow is also looking more likely, especially for the North Shore of Lake Superior due to lake enhancement. .SPOTTER INFORMATION STATEMENT... Snow spotters are requested to report precipitation type...and measurements of snow or ice accumulations tonight and Friday morning to the National Weather Service. Spotters and the public can also report precipitation type with the free M-PING smartphone app. LSZ121-140>148-150-032115- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 310 PM CST Thu Dec 2 2021 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday West to northwest winds will increase again Friday afternoon into Saturday morning. Conditions will again become hazardous, especially for small craft. Small Craft Advisories will likely be needed. Some gale-force gusts can't be ruled out. An area of low pressure will move through the region this weekend. Strong northerly winds will develop later Sunday and continue Sunday night into Monday as they back to northwest. Small Craft Advisories will likely be needed. JTS More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 2, 10:17 PM CST | Small Craft Advisory | DLH | 41 hr | |
| Dec 3, 3:05 AM CST | Gale Warning | DLH | 31 hr | |
| Dec 3, 3:24 AM CST | Winter Storm Watch | DLH | Aitkin, Carlton, Cass, Cook, Itasca, Koochiching and 2 more | 24 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.